Maryland, 2011

Flash Flooding and Flood in Maryland, September 23, 2011

September 23, 2011 · NWS LWX · 10 events in 3 counties and zones

Rich tropical moisture streamed northward up the eastern seaboard, while a shortwave trough pivoted across the Mid-Atlantic as it rotated around a stationary closed upper low pressure over the Great Lakes. A band of moderate to heavy rain set up across much of Maryland, and flood and flash flooding occurred across portions of northern Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Rich tropical moisture streamed northward up the eastern seaboard, while a shortwave trough pivoted across the Mid-Atlantic as it rotated around a stationary closed upper low pressure over the Great Lakes. A band of moderate to heavy rain set up across much of Maryland, and flood and flash flooding occurred across portions of northern Maryland. Rainfall totals reached as high as 4.48 inches in Baltimore County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 23, 9:57 AM EST, 25 minutes earlier.

Area forecast discussion, Sep 23, 9:57 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1057 AM EDT FRI SEP 23 2011

.SYNOPSIS...

A WEAK COLD FRONT OVER WEST VIRGINIA WILL APPROACH THE AREA TODAY...AND
MOVE INTO THE MID-ATLANTIC REGION TONIGHT AND EARLY SATURDAY. THE
FRONT WILL STALL OUT NEAR THE MID-ATLANTIC COAST OVER THE
WEEKEND. MEANWHILE...AN UPPER LOW WILL REMAIN OVER THE OHIO VALLEY
THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...

MDT RAFL HAS MOVED INTO THE I-95 CORRIDOR...THE BEGINNING OF 8-10
HRS OF CONTINUOUS RAFL. ON RGNL RDR/STLT THE THING THAT CONCERNS ME
MOST IS THE COMMA SHAPE OF THE RDR ECHO XTNDG FM NW NC TO NE GA
THAT IS MOVING NNE...AND WL LKLY BE MOVG INTO THE RIC-DC RGN FM
MID AFTN INTO THE EVE HRS. FLSH FLD WTCH WAS EXPANDED SLTLY TO
INCLUDE SPOTSY/FREDICKSBURG.

PRVS DSCN...

A SOAKING RAIN IN STORE FOR TDA...WITH HEAVY RAIN LIKELY EAST OF
THE BLUE RIDGE. THE CUTOFF LOW OVER THE WRN GREAT LAKES WILL
STRENGTHEN WHILE NOT MOVING MUCH TDA. DEEP SLY FLOW WILL ALSO
STRENGTHEN TDA AS THE GRADIENT TIGHTENS BETWEEN THE DEEPENING LOW
AND BUILDING RIDGE OVER THE WRN ATLANTIC. THIS SLY FLOW WILL
DRAWING TROPICAL MOISTURE /PWATS OF 1.75-2.25 INCHES/ UP THE ERN
SEABOARD.

THE COMBINATION OF A STRENGTHENING SLY LLVL JET AND UPPER-LVL JET
STREAK OVER THE GREAT LAKES WILL FURTHER ENHANCE LIFT ACROSS THE
REGION. WITH THE TROPICAL AIRMASS IN PLACE...SHOWERS AND ISOLATED
STORMS WILL BECOME EFFICIENT RAINFALL PRODUCERS. THERE IS STILL
SOME CONCERNING MODEL DIFFERENCES /THIS CLOSE TO THE EVENT/ WITH
REGARDS TO AMOUNTS AND PLACEMENT OF THE AXIS OF HEAVY
RAINFALL...BUT THE DIFFERENCES HAVE DECREASED SOMEWHAT WITH THE
LATEST RUNS. THE MODEL CONSENSUS FOR THE AXIS OF HEAVY RAINFALL IS
NEAR THE I-95 CORRIDOR...WITH W-E VARIABILITY OF THIS AXIS RANGING
FROM JUST EAST OF THE BLUE RIDGE TO THE CHSPK BAY. RAINFALL TOTALS
OF 2-3 INCHES WITH ISOLATED AMOUNTS OF 4-5 INCHES ARE POSSIBLE
WITHIN THIS BAND...WHICH IS ENOUGH TO PRODUCE FLASH FLOODING.

TSTM POTENTIAL WILL BE LIMITED BY CLOUD COVER AND WEAK MID-LEVEL
LAPSE RATES. HOWEVER...IF ANY BREAKS IN THE CLOUDS
DEVELOP...THEN POCKETS OF STRONGER INSTABILITY WOULD SUPPORT A
NON-NEGLIGIBLE WIND THREAT WITH THE GIVEN SHEAR PROFILES.

THE SHORTWAVE TROUGH RESPONSIBLE FOR TDA/S HEAVY RAIN WILL EXIT THE
AREA DURING THE MID EVE HRS. ANY LEFTOVER SHOWERS SHOULD DECREASE IN
COVERAGE/INTENSITY AS SYNOPTIC LIFT AND INSTABILITY WANES. THE
BOUNDARY LAYER WILL REMAIN MOIST...SUPPORTING THE DEVELOPMENT OF LOW
CLOUDS AND PATCHY FOG LATE TNGT.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...

UPPER LOW REMAINS CENTERED OVER THE MIDWEST NEAR CHICAGO OVER THE
WEEKEND. AT THE SURFACE...FRONTAL BOUNDARY MOVES ACROSS THE
CHESAPEAKE BAY REGION EARLY SATURDAY...THEN STALLS OUT ALONG THE
MID ATLANTIC COAST THROUGH THE WEEKEND. CWA REMAINS IN A JUICY AIR
MASS OVER THE WEEKEND...WITH HIGH PRECIPITABLE WATERS. WITH CLOSE
PROXIMITY TO FRONTAL BOUNDARY AND SHORTWAVES TO THE EAST OF THE
UPPER LOW...UNSETTLED CONDITIONS WILL REMAIN. POPS WILL BE HIGHEST
ACROSS THE EASTERN PORTION OF THE CWA.

FOR TEMPERATURES...CONTINUED WITH THE IDEA OF BELOW MOS HIGHS AND
NEAR/ABOVE MOS LOWS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

MODELS INDICATE THAT THE UPPER LOW OVER THE MIDWEST WILL BEGIN TO
LIFT NORTHEAST TOWARD THE GREAT LAKES EARLY NEXT WEEK. THIS WOULD
DRAG A NEW COLD FRONT THROUGH THE CWA LATE MONDAY NIGHT INTO
TUESDAY. UNTIL THAT HAPPENS...THERE WILL CONTINUE TO BE A CHANCE OF
SHOWERS IN THE FORECAST. HIGH PRESSURE AND DRIER AIR WILL MOVE INTO
THE AREA DURING THE MID WEEK IF THE UPPER LOW/COLD FRONT MOVE AS
EXPECTED DURING THE EARLY PART OF THE WEEK.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...

IFR CONDITIONS WILL CONTINUE AT ALL TAF SITES DUE TO LOW CLOUDS
AND FOG. MODERATE TO HEAVY RAIN WILL REDUCE VSBYS FROM THE MIDDAY
HRS THRU PART OF THE EVE...ESPECIALLY AT DCA/BWI/MTN.

BULK OF THE RAINFALL SHOULD BEGIN TO EXIT THE AREA FROM SW TO NE
DURING THE EVE. IN WAKE OF THE SHOWERS...CIGS/VSBYS WILL LIKELY
LOWER TO IFR LVLS AGAIN LATE THIS EVE AND OVNGT AS THE LLVLS REMAIN
SATURATED AND WINDS BECOME CALM. IF BREAKS IN THE CLOUDS DEVELOP
LATE TNGT...THEN LIFR VSBYS MAY OCCUR.

IFR CONDITIONS ARE LIKELY OVERNIGHT INTO SATURDAY MORNING. PER
SREFS/NAM...IMPROVEMENT TO AT LEAST MVFR MAY OCCUR SATURDAY
AFTERNOON BEFORE CONDITIONS DEGRADE AGAIN SATURDAY NIGHT. LATEST GFS
GUIDANCE KEEPS CIGS IN IFR THROUGH SUNDAY NIGHT. WHILE THIS SOLUTION
CANT BE RULED OUT...WILL LEAN TOWARD THE SREFS/NAM SOLUTIONS ATTM.
FRONTAL BOUNDARY WILL RESIDE ALONG THE MID ATLANTIC COAST...WITH
SHORTWAVES ALSO PROMOTING SHOWERS THROUGH THE WEEKEND. COLD FRONT IS
FORECAST TO MOVE THROUGH FROM THE WEST LATE MONDAY NIGHT INTO
TUESDAY.

&&

.MARINE...

SLY FLOW WILL INCREASE TDA...BUT REMAIN BELOW SCA LVLS THRU TNGT.
MAIN IMPACT ON THE WATERS LATER THIS MRNG THRU MID EVE WILL BE LOW
VISIBILITY DURING PERIODS OF HEAVY RAINFALL. ISO TSTMS WILL ALSO BE
POSSIBLE...ESPECIALLY ACROSS SRN MARINE ZONES.

FRONTAL BOUNDARY STALLS ALONG THE MID ATLANTIC COAST OVER THE
WEEKEND. SHOWERS WILL PERIODICALLY REDUCE VSBYS TO 1 TO 3
NM...ALTHOUGH WINDS ARE FORECAST TO GENERALLY REMAIN AOB 10 KT DUE
TO WEAK GRADIENT. COLD FRONT MOVES THROUGH FROM THE WEST BY TUESDAY.

&&

.TIDES/COASTAL FLOODING...

WATER LEVELS MAY APPROACH MINOR COASTAL FLOODING THRESHOLDS BY
THE HIGH TIDE CYCLE LATE TNGT. LATER SHIFTS MAY NEED TO ISSUE A
COASTAL FLOOD ADVISORY.

WITH LOPRES NEAR THE BAY AND PERSISTENT SE FLOW...THE THREAT OF
MINOR COASTAL FLOODING WILL CONTINUE INTO SAT AND SUN.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR MDZ004>007-
     009>011-013-014-016>018.
VA...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR VAZ042-
     052>057.
WV...NONE.
MARINE...NONE.

&&

PRODUCTS...WOODY!
PRVS...JRK/BPP
Hazardous weather outlook, Sep 23, 8:23 AM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
923 AM EDT FRI SEP 23 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
241030-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
923 AM EDT FRI SEP 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE OUTLOOK AREA THROUGH
THIS EVENING. HEAVY RAINFALL COULD CAUSE FLASH FLOODING. PLEASE
REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR FURTHER DETAILS.

SOUTHERLY FLOW MAY CAUSE MINOR TIDAL FLOODING DURING HIGH TIDE
BEGINNING THIS EVENING ALONG THE WESTERN SHORE OF THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MINOR COASTAL FLOODING WILL REMAIN POSSIBLE DURING TIMES OF HIGH
TIDE OVER THE WEEKEND ALONG PORTIONS OF THE TIDAL POTOMAC RIVER
AND WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER THREAT...SPOTTER
ACTIVATION IS NOT EXPECTED AT THIS TIME. PLEASE RELAY ANY REPORTS
OF HEAVY RAINFALL AND FLASH FLOODING TO THE NATIONAL WEATHER
SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-241030-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
923 AM EDT FRI SEP 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR PORTIONS
OF NORTHERN VIRGINIA. HEAVY RAINFALL COULD CAUSE FLASH FLOODING.
PLEASE REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR FURTHER
DETAILS.

ISOLATED THUNDERSTORMS MAY ALSO PRODUCE LOCALLY DAMAGING WIND
GUSTS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER THREAT...SPOTTER
ACTIVATION IS NOT EXPECTED AT THIS TIME. PLEASE RELAY ANY REPORTS
OF HEAVY RAINFALL AND FLASH FLOODING TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Special weather statement, Sep 23, 5:42 AM EST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
642 AM EDT FRI SEP 23 2011

MDZ502-VAZ027>030-WVZ050-051-055-231230-
CENTRAL AND EASTERN ALLEGANY-SHENANDOAH-FREDERICK VA-PAGE-WARREN-
HAMPSHIRE-MORGAN-HARDY-
INCLUDING THE CITIES OF...CUMBERLAND...WINCHESTER...FRONT ROYAL...
MOOREFIELD
642 AM EDT FRI SEP 23 2011

...PATCHY DENSE FOG THIS MORNING....

PATCHY DENSE FOG WILL IMPACT PORTIONS OF THE CENTRAL AND NORTHERN
SHENANDOAH VALLEY IN VIRGINIA...WESTERN MARYLAND AND THE NORTHERN
POTOMAC HIGHLANDS OF WEST VIRGINIA DURING THE MORNING COMMUTE.
VISIBILITIES WILL BE LOCALLY REDUCED TO ONE-QUARTER MILE THROUGH
830 AM. DENSE FOG IS EXPECTED TO DISSIPATE DURING THE MID MORNING.

WHEN DRIVING THIS MORNING...SLOW DOWN...USE YOUR LOW BEAM
HEADLIGHTS AND BE PREPARED FOR RAPIDLY REDUCED VISIBILITIES IN
VALLEYS AND OTHER FOG PRONE AREAS.

JRK
Special weather statement, Sep 23, 8:28 AM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
928 AM EDT FRI SEP 23 2011

VAZ055>057-231430-
KING GEORGE VA-STAFFORD VA-SPOTSYLVANIA VA-
928 AM EDT FRI SEP 23 2011

...HEAVY RAIN MOVING INTO KING GEORGE...STAFFORD AND SPOTSYLVANIA
COUNTIES...AND THE CITY OF FREDERICKSBURG...

AT 926 AM EDT...DOPPLER RADAR INDICATED HEAVY RAIN OVER AN INCH PER
HOUR MOVING INTO SPOTSYLVANIA AND KING GEORGE COUNTIES...NORTHEAST
AT 25 MPH.

LOCATIONS IMPACTED INCLUDE MASSAPONAX...POTOMAC CREEK AND AQUIA
CREEK.

PONDING OF WATER ON ROADWAYS IS LIKELY. IF THE HEAVY RAIN PERSISTS
FOR MORE THAN AN HOUR...FLASH FLOODING IS POSSIBLE. REMAIN ALERT FOR
FLASH FLOOD WARNINGS AND DO NOT CROSS AREAS WHERE WATER COVERS THE
ROAD.

&&

LAT...LON 3802 7775 3804 7775 3807 7780 3817 7773
      3842 7731 3834 7726 3834 7719 3824 7725
      3822 7730 3824 7733 3824 7736 3799 7764
TIME...MOT...LOC 1326Z 205DEG 20KT 3810 7739 3779 7791

JE

The radar

The Sterling radar (KLWX), 78 km away, was scanning. The volume nearest the first event began at 15:21 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Frederick

When
September 23, 10:22 AM EST to 12:00 PM EST
Where
Frederick County, 0.69 mi S of St Anthony to 0.38 mi WSW of St Anthony
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.670, -77.350

A portion of Route 76 is flooded and closed near Route 15 just south of Mount Saint Mary's College. A nearby spotter observed 2.00 inches of rain.

Flash Flood, Frederick

When
September 23, 10:39 AM EST to 12:00 PM EST
Where
Frederick County, Creagerstown to 0.72 mi ESE of Creagerstown
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.580, -77.370

Route 550 was flooded and closed near Creagerstown. A nearby spotter observed 1.31 inches.

Flash Flood, Frederick

When
September 23, 10:39 AM EST to 12:00 PM EST
Where
Frederick County, 0.87 mi NW of Loys to 0.8 mi NNE of Loys
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.610, -77.360

Route 77 was flooded and closed near Owens Creek. A nearby spotter recorded 1.16 inches.

Flash Flood, Frederick

When
September 23, 11:15 AM EST to 12:30 PM EST
Where
Frederick County, Emmitsburg to 0.55 mi N of Emmitsburg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.700, -77.330

Seton Avenue was flooded and closed in Emmitsburg. A nearby rain gauge recorded 1.10 inches.

Flash Flood, Frederick

When
September 23, 11:27 AM EST to 12:30 PM EST
Where
Frederick County, 0.69 mi S of New Midway to 0.69 mi SE of New Midway
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.560, -77.300

Northbound Woodsboro Pike was flooded and closed near New Midway.

Flood, Frederick

When
September 23, 1:00 PM EST to 6:00 PM EST
Where
Frederick County, 0.72 mi SW of Emmitsburg to 0.69 mi NNW of Emmitsburg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.693, -77.340

Roads remain closed in Emmitsburg due to flooding.

Flash Flood, Baltimore

When
September 23, 2:50 PM EST to 4:30 PM EST
Where
Baltimore County, 1.48 mi NNE of Linhigh to 1.44 mi NNE of Linhigh
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.390, -76.490

Route 1 was flooded and closed at Ridgely's Choice Drive. A nearby observed recorded 4.13 inches.

Flash Flood, Baltimore

When
September 23, 2:53 PM EST to 4:30 PM EST
Where
Baltimore County, 0.53 mi W of Glen Arm to 0.84 mi WSW of Glen Arm
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.450, -76.510

Route 147 was flooded and closed near Cowen Run north of Notch Cliff. An observed nearby measured a total of 2.92 inches.

Flash Flood, Anne Arundel

When
September 23, 3:13 PM EST to 4:30 PM EST
Where
Anne Arundel County, Glen Burnie to 0.19 mi NW of Glen Burnie
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.170, -76.630

Route 176 was closed at Route 648 at Sawmill Creek due to flash flooding. A nearby spotter measured 3.57 inches of rain.

Flash Flood, Baltimore

When
September 23, 3:38 PM EST to 4:30 PM EST
Where
Baltimore County, 2.14 mi NNW of Franklinville to 1.37 mi N of Franklinville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.480, -76.410

Route 1 was closed north of New Cut Road due to flash flooding on Little Gunpowder Falls. A nearby spotter observed 2.80 inches of rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347128, 347129, 347130, 347132, 347133, 347139, 347134, 347136, 347141, 347142.